Rashes associated with the acquired immunodeficiency syndrome (AIDS), the uses and toxicity of etretinate, and new therapeutic approaches to urticaria pigmentosa and seborrheic dermatitis have all received recent attention in dermatology.
The occurrence of Kaposi's sarcoma in homosexual men was one of the first reported clinical features that led to the recognition of the clinical syndrome AIDS in 1981.11 Kaposi's sarcoma, which occurs in 30% of patients with AIDS, appears as oval brown, red, or purple macules, papules, or nodules, often with their long axis parallel to the skin tension lines of Langer. Lesions are often multiple and the Koebner phenomenon (appearance of new lesions in traumatized skin) may be observed. Involvement of lymph nodes, gastrointestinal tract, spleen, and other visceral organs is not uncommon.1,2
Many other cutaneous diseases occur in AIDS. Patients with Pneumocystis carinii pneumonia who are treated with trimethoprim-sulfamethoxazole have a high frequency of drug-induced